About Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Leadership Team, ALiEM
Creator and Lead Editor, Capsules and EM Pharm Pearls Series
Attending Pharmacist, EM and Toxicology, MGH
Associate Professor of EM, Division of Medical Toxicology, Harvard Medical School

Mythbuster: Urgent dialysis following IV contrast?

Have you ever had to promise the radiologist that you would arrange emergent dialysis for your end-stage renal disease (ESRD) patient after receiving IV contrast?

This myth is even perpetuated in the field of nursing. In fact, what prompted this post was overhearing this very topic discussed between a nurse and a recent graduate nurse trainee.
(more…)

Tricks of the Trade: Calcium gel for hydrofluoric acid burns

HydrofluoricAcidA 41 y/o m presents to your ED after an occupational exposure to 30% hydrofluoric acid (HF). The thumb and index finger of his right hand were affected. Upon visual examination, the site of exposure looks relatively benign but the patient is complaining of extreme pain. Beyond giving opioids, what can you do?

(more…)

Mythbuster: The 10% cephalosporin-penicillin cross-reactivity risk

RedSirenTo give or not to give a cephalosporin in penicillin-allergic patients?

I remember back to my days in pharmacy school when I learned that there was approximately a 10% risk of cross-reactivity, if a cephalosporin was given to a penicillin-allergic patient. They probably said something about the risk being less with 3rd and 4th generations cephalosporins, but lets be honest… who remembers anything but that magic 10%? When I started working more with physicians, I found that they also learned the same 10% rule in medical school. Well, I guess that means it’s fact, right? Not so fast!

(more…)

Go to Top